Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 243, NWS Aberdeen, SD

October 11, 1997Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 11, 1997, 5:52 PM MDT for Corson County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 1997, 5:52 PM MDT (23:52 UTC)
Expired
Oct 11, 1997, 6:35 PM MDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 6:40 PM MDTThunderstorm Wind 75Wakpala, SDA window was blown out of a home by blowing debris.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 3:15 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1997-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1997-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 517 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
517 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 112352 RRA
SVRABR
SDC031-120035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT SAT OCT 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 635 PM MDT (735 PM CDT)
 
* SOME LOCATIONS AFFECTED
  OPEN AREA OF WEST OF LITTLE EAGLE
  WATAUGA
  MCINTOSH

* AT 546 PM MDT...ABERDEEN DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS EXTENDING FROM  10 TO 30 MILES SOUTHWEST OF MCINTOSH
  MILES. THE STORMS WERE MOVING NORTH AT 40 MPH. 

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE ~WARNING!

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:16 AM MDT, 7 hours 36 minutes earlier.

Area forecast discussion, Oct 11, 10:16 AM MDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 AM CDT SAT OCT 11 1997

HAVE UPDATED MAINLY TO POST A WIND ADVISORY FOR FAR NE SD AND WC MINN.
WINDS GUSTING TO 40 KT AT ATY AND 37 KT AT SISSETON. ELSEWHERE...HAVE
LOWERED POPS SLIGHTLY FOR THIS AFTERNOON...FOR LACK OF A GOOD FOCUSING
MECHANISM TO BREAK CAP AND INITIATE CONVECTION. ALSO WENT WITH PARTLY
SUNNY INSTEAD OF MOSTLY CLOUDY...AS SOME SUN IS PEEKING THRU OVER MOST
OF CWA. BESIDES...IN VIEW OF WHAT IS COMING SUNDAY AND MONDAY...WE NEED
ALL THE SUNSHINE WE CAN GET.

.ABR...WIND ADVISORY THIS AFTERNOON FOR FAR NE SD
       WIND ADVISORY THIS AFTERNOON FOR MN ZNS 39 AND 46.

MIDDLEBROOKE

In the hours before

Special weather statement, Oct 11, 3:32 PM MDT, 2 hours 20 minutes before
SDZ003>005-009-010-015-016-033>035-045-120335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT (331 PM MDT) SAT OCT 11 1997

...TORNADO WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND PARTS OF
CENTRAL SOUTH DAKOTA UNTIL 10 PM CDT...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING
COUNTIES IN NORTH CENTRAL AND CENTRAL SOUTH DAKOTA...CAMPBELL...
CORSON...DEWEY... POTTER...WALWORTH...MCPHERSON...EDMUNDS...
HUGHES...STANLEY...SULLY AND JONES COUNTIES.

SOME OF THE CITIES INCLUDES...MOBRIDGE...GETTYSBURG...PIERRE...FORT
PIERRE...LEOLA...HERREID...TIMBER LAKE...DUPREE...ONIDA...IPSWICH
AND MCINTOSH.

THUNDERSTORMS ARE EXPECTED THIS EVENING IN AND CLOSE TO THE WATCH
AREA. SOME OF THESE STORMS MAY BECOME SEVERE AND A FEW MAY PRODUCE
A TORNADO. IF THREATING WEATHER APPROACHES...TAKE COVER.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:12 PM MDTSevere Thunderstorm WarningABRCorson, Dewey33 min
Oct 11, 5:17 PM MDTSevere Thunderstorm WarningABRDewey33 min
Oct 11, 5:59 PM MDTSevere Thunderstorm WarningABRDewey46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.